1. Standard renal clearance techniques were used to assess the dose-response relationship between acute gentamicin infusion and the magnitude of hypercalciuria and hypermagnesiuria in the anaesthetized Sprague-Dawley rat. Also investigated were whether these effects occurred independently of renal tubular cell injury. 2. Acute gentamicin infusion was associated with a significant hypercalciuria and hypermagnesiuria evident within 30 min of drug infusion. The magnitude of these responses was related to the dose of drug infused (0.14-1.12 mg kg(-1) min[-1]). Increased urinary electrolyte losses resulted from a decreased tubular reabsorption of calcium and magnesium. 3. A rapid dose-related increase in urinary N-acetyl-beta-D-glucosaminidase (NAG) excretion was also observed in response to gentamicin infusion. However, there was no evidence of renal tubular cell injury and no myeloid bodies were observed within the lysosomes of the proximal tubular cells. Gentamicin may thus interfere with the mechanisms for cellular uptake and intracellular processing of NAG causing increased NAG release into the tubular lumen. 4. The absence of changes in renal cellular morphology indicates that the excessive renal losses of calcium and magnesium were an effect of gentamicin per se and not the result of underlying renal tubular injury. The renal effects described in this paper were apparent after administration of relatively low total drug doses, and with plasma concentrations calculated to be within the clinical range. These findings suggest that disturbances of plasma electrolyte homeostasis could occur in the absence of overt renal injury in patients receiving aminoglycoside antibiotics.